Mississippi, 2019

Flood in Mississippi, May 12, 2019

May 12, 2019 · NWS LIX · 1 event in 1 county or zone

A stationary front combined with a strong upper air impulse and very moist air produced multiple bands of thunderstorms. Several areas received multiple rounds of thunderstorms which produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front combined with a strong upper air impulse and very moist air produced multiple bands of thunderstorms. Several areas received multiple rounds of thunderstorms which produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 12, 5:55 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 12, 5:55 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
655 AM CDT Sun May 12 2019

.UPDATE...

Quick update to mention the cancellation of many parishes and
counties from the Flash Flood Watch as the front is starting to
push through the region with much of the area seeing very little
chance of any rainfall...and definitely not any significant
rainfall. The rainfall will continue to drift east over the next
few hours and start to exit the area by early to mid afternoon.
Some of the rain over far SE LA and Coastal MS may still be
moderate to heavy through the next few hours. ABS

&&

.PREV DISCUSSION... /issued 339 AM CDT Sun May 12 2019/

NEAR TERM...

..Dangerous Flash Flooding still possible across the region due
to heavy rainfall...

Frontal boundary is nearly stationary over the area with solid
moisture pushing into the region at the 925-850 level with some
upslope and upper level support all allowing for showers and
thunderstorms to develop some with the possibility of heavy
rainfall with high rainfall rates. All of this will slowly drift
east through the morning into the afternoon and eventually exit
the region by late afternoon or early evening. Flooding will be
likely worsened again today...especially for areas heavily
impacted yesterday mainly along and east of I-59 and north of
I-10.

SHORT TERM...

Tonight through Tuesday...

Clearing and drier conditions for Monday into Tuesday...some
showers and thunderstorms may be possible across the immediate
Gulf Coast of SE LA and over the Northern Gulf. Temps look to be
near to slightly below normals for mid May.

LONG TERM...

Wednesday through the weekend...

NW flow Wednesday starts to give away to weak ridging and possibly
a building ridge through the end of the week as a deep trough digs
across the western states and Rockies late in the week. We are
likely under some ridging through Friday...maybe Saturday with
mostly dry conditions and with temps warming to slightly above to
above normal for the whole period. Next decent precip chances may
not occur until late in the weekend or the following early
portions of the work week...pretty sure no one will complain after
the last few days with the much needed soil drying and draining
of the river basins.

AVIATION...

Another band of convection, hopefully the last one, firing along the
western edge of our area of responsibility. This convection will
likely be east of KBTR, and probably KMCB and KHDC, before 12z TAF
package is issued. Will time back edge to end convective threat in
forecasts. Should only be a concern for about the first 6 hours of
the morning package. Beyond that, primarily VFR conditions. Current
expectations are that winds should stay up enough after 06z Monday
to preclude fog formation over the very wet ground.  35

MARINE...

Mostly onshore flow will prevail this morning, and Exercise
Caution headlines have been issued for this morning across the
sounds and coastal waters. Some erratic winds with some stronger
gusts will likely occur with showers and thunderstorms advancing
west to east across the Gulf. A weak cold front should push
through the marine area late this afternoon and tonight which
will turn winds to north to northeast across most waters going
into Monday. Still some potential for thunderstorms over the more
southern coastal waters early to middle of next week.

DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Marginal Risk for Severe Weather.
            Moderate Risk for Excessive Rainfall.
            Numerous river flood warnings.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  59  80  56 /  10  10  10   0
BTR  82  62  81  60 /  10  10  10   0
ASD  83  63  83  60 /  50  10  10   0
MSY  83  68  82  66 /  70  10  10   0
GPT  81  65  82  62 /  80  10  10   0
PQL  83  64  84  60 / 100  20  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 1 PM CDT this afternoon for LAZ040-058-
     060>064.

GM...None.
MS...Flash Flood Watch until 1 PM CDT this afternoon for MSZ077-
     080>082.

GM...None.
&&
Hazardous weather outlook, May 12, 3:19 AM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
419 AM CDT Sun May 12 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-122130-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
419 AM CDT Sun May 12 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through 1pm CDT for Southern and
Coastal Mississippi and southeast Louisiana...except the
immediate Louisiana coast. There is a moderate risk for life
threatening flash flooding. Additional rainfall amounts up to 2 to
4 inches will be possible this morning and early afternoon.

A few of the strong to severe storms will be possible producing
gusty winds, frequent lightning, and heavy downpours of rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No significant hazards are likely through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the weekend. Please
report any flooded roadways to local law enforcement.

In the hours before

Special weather statement, May 12, 4:14 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
514 AM CDT Sun May 12 2019

LAZ059-065>067-121115-
Lower Terrebonne-Upper Terrebonne-Lower Lafourche-Upper Lafourche-
514 AM CDT Sun May 12 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TERREBONNE AND
CENTRAL LAFOURCHE PARISHES...

At 514 AM CDT, a strong thunderstorm was located 13 miles southwest
of Bayou Cane, or 13 miles southwest of Houma, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Houma, Larose, Cut Off, Galliano, Golden Meadow, Chauvin, Dulac and
Montegut.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2933 9035 2934 9035 2934 9043 2935 9043
      2933 9048 2934 9051 2936 9051 2934 9052
      2935 9053 2934 9054 2938 9099 2956 9098
      2959 9023 2932 9024
TIME...MOT...LOC 1014Z 271DEG 29KT 2948 9090

24/RR
Special weather statement, May 12, 4:17 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
517 AM CDT Sun May 12 2019

LAZ059>065-069-070-121115-
Orleans-Lower Plaquemines-Upper St. Bernard-St. Charles-Upper
Terrebonne-Lower St. Bernard-Upper Lafourche-Upper Plaquemines-Upper
Jefferson-
517 AM CDT Sun May 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD...SOUTHERN
ST. CHARLES...ORLEANS...NORTH CENTRAL TERREBONNE...NORTHEASTERN
LAFOURCHE...NORTHERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 517 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Catherine to near Gray.
Movement was southeast at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Orleans, Houma, Chalmette, Avondale, Marrero, Harvey, Timberlane,
Belle Chasse, Larose, Jefferson, Gretna, Harahan, Westwego, Lockport,
Jean Lafitte, Mathews, Lake Catherine, Poydras, Raceland and Estelle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2958 9094 3017 8968 3015 8963 3006 8973
      3002 8972 3004 8982 3000 8985 2998 8985
      2993 8981 2996 8973 2992 8975 2987 8970
      2989 8959 2999 8958 3008 8949 3004 8938
      2998 8946 2996 8938 2991 8938 2959 9022
TIME...MOT...LOC 1017Z 310DEG 14KT 3011 8967 2966 9087

24/RR
Local storm report, May 12, 4:42 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 AM CDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     TSTM WND DMG     DESTREHAN               29.96N 90.37W
05/12/2019                   ST. CHARLES        LA   EMERGENCY MNGR

            ST CHARLES PARISH EOC REPORTED POWER OUTAGES ON THE EAST
            BANK, DESTREHAN AND NORCO AREAS. EVENT TIME ESTIMATED
            BASED ON RADAR.

0537 AM     FLASH FLOOD      DESTREHAN               29.96N 90.37W
05/12/2019                   ST. CHARLES        LA   EMERGENCY MNGR

            STREET FLOODING OCCURRING AT THIS TIME IN THE DESTREHAN
            AND NORCO AREAS.

&&

BWAGNER
Local storm report, May 12, 5:32 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
632 AM CDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      METAIRIE                30.00N 90.18W
05/12/2019                   JEFFERSON          LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS LOCALIZED STREET FLOODING
            ACROSS NORTHERN PORTIONS OF THE PARISH.

&&

BWAGNER
Local storm report, May 12, 5:36 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
636 AM CDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
05/12/2019                   ORLEANS            LA   BROADCAST MEDIA

            MULTIPLE ROADS AND STREETS CLOSED IN THE CITY OF NEW
            ORLEANS DUE TO FLOODING.

&&

BWAGNER
Local storm report, May 12, 6:28 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
728 AM CDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     FLASH FLOOD      2 NE DESTREHAN          29.98N 90.35W
05/12/2019                   ST. CHARLES        LA   EMERGENCY MNGR

            WATER ENTERING 1 HOME ON ST. ROSE AVE. SEVERAL
            NEGHBORHOOD STREETS FLOODED WITH SOME CLOSED/BARRICADED.
            PARISH GAUGES INDICATING 3-4 INCHES OF RAIN MOSTLY SINCE
            4AM.

&&

DMANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hancock

When
May 12, 8:45 AM CST to 11:00 AM CST
Where
Hancock County, 1.82 mi SW of Sellers to 5.03 mi NW of Kiln
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.560, -89.370

Hancock County Emergency Management was reported to be evacuating homes along road 326 east of Necaise due to flooding along the Wolf River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815767.